Alert archive / Alabama / Tornado Warnings in 2004

Tornado Warning 8, NWS Huntsville, AL

May 31, 2004Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at May 31, 2004, 12:57 AM CDT for Madison County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 12:57 AM CDT (05:57 UTC)
Expired
May 31, 2004, 1:30 AM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 31 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WFUS54 KHUN 310557
TORHUN
ALC089-310630-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1256 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 130 AM CDT

* AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 6 MILES NORTHWEST OF HAZEL GREEN...MOVING EAST AT 50 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  HAZEL GREEN.
  NEW MARKET.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

LAT...LON 3497 8633 3494 8629 3492 8633 3488 8673
          3499 8653

$$ 

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 30, 9:07 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 30, 9:07 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT SUN MAY 30 2004

.UPDATE...
...WILL UPDATE THE ZONES SHORTLY FOR TORNADO WATCH 345 UNTIL 09Z/4AM
CDT FOR ALL OF HUNS CWA...

--BCC/27
&&

.PREV DISCUSSION...
SLIGHTLY LONGER TERM...THE INTENSE CONVECTIVE LINE BEGINNING TO
DEVELOP FROM SRN IA TO THE RED RIVER VALLEY EARLY THIS AFTN IS
EXPECTED TO SURGE EAST TONIGHT AHEAD OF THE COLD FRONT. TIMING OF
THE SQUALL LINE AND HIGHEST POTENTIAL FOR SEVERE WEATHER STILL
APPEARS TO BE IN THE 06Z TO 12Z (TIME FRAME FOR FAR SRN TN/NRN AL.
OF COURSE...MAIN CONCERN WITH THE A SQUALL LINE WOULD BE DAMAGING
WINDS WITHIN EMBEDDED LEWPS OR BOWING LINE SEGMENTS. HOWEVER...0-1KM
SRH VALUES AND LCL HEIGHTS WOULD BE CONDUCIVE TO ISOLD TORNADIC
DEVELOPMENT AS WELL. WITH PW VALUES NEAR 2 AND STRONG THTE
ADVECTION AHEAD OF THE FRONT...EXPECT 1-2 RAIN AMOUNTS WILL BE
POSSIBLE ACROSS MUCH OF THE REGION OVERNIGHT. HOWEVER...DUE TO DRY
SOIL CONDITIONS AND HIGH FFG VALUES WILL HOLD OFF ON A FLOOD WATCH
ATTM. CONVECTIVE LINE WILL PUSH SOUTH OF CWFA DURING THE MORNING
HOURS ON MONDAY WITH A BREAK EXPECTED MON AFTN. THE GFS/ETA HAVE
ACTUALLY CONVERGED ON A MORE SRLY TRACK WITH THE FRONT (OR THE
REMNANTS OF IT)...SO HAVE TRIMMED POPS BACK A BIT FOR MON
AFTN/NIGHT. WILL PLACE HIGHEST POPS FOR MON NIGHT ACROSS THE CULLMAN
TO FT PAYNE CORRIDOR. THE ETA/GFS BUILDS A WEAK SFC RIDGE ACROSS THE
REGION ON TUE AND FOCUS PRECIP WELL SOUTH OF THE TN VLY. THUS...WILL
INCLUDE ONLY LOW POPS FOR THE TUE/TUE NIGHT PERIOD.

LONGER TERM..A S/W TROUGH WILL DIVE SE ACROSS THE OH/TN VLYS ON WED.
THE GFS TRIES TO PUSH A COLD FRONT THROUGH THE REGION. WITH THE
PASSAGE OF THE UPPER TROUGH OUR RAIN CHANCES WILL LIKELY DIMINISH
FOR THE THU/FRI TIME FRAME. THUS...WILL HOLD ON TO FAIRLY HIGH POPS
FOR WED/WED NIGHT AND KEEP A DRY FCST FOR THE REMAINDER OF THE WORK
WEEK. ANOTHER SYSTEM WILL ENTER THE PICTURE BY THE WEEKEND BRINGING
ANOTHER SHOT OF CONVECTION TO THE TN VLY.  --15
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 30, 9:30 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CDT SUN MAY 30 2004

ALZ001>010-016-TNZ076-096-097-311000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
930 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A TORNADO WATCH IS IN EFFECT UNTIL 4 AM CDT FOR THE WHOLE AREA.
A LINE OF SEVERE THUNDERSTORMS IS MOVING EAST ACROSS THE LOWER
MISSISSIPPI VALLEY...WITH A FEW CELLS OUT AHEAD OF IT. SEVERE
THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH THE OVERNIGHT HOURS.

DUE TO THE HIGH DEGREE OF INSTABILITY IN PLACE...THIS IS A DANGEROUS
SITUATION...WITH THE POSSIBILITY OF ISOLATED TORNADOES AND STRAIGHT
LINE DAMAGING WINDS OF 60 TO 80 MPH.

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE FRONTAL BOUNDARY IS FORECAST TO SLOWLY MOVE ACROSS THE REGION ON
MEMORIAL DAY AND TUESDAY...WITH CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS. A SECONDARY LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP
AND MOVE NORTH OVER THE AREA BY MONDAY NIGHT...WITH ADDITIONAL SHOWER
AND THUNDERSTORM DEVELOPMENT POSSIBLE. ONCE AGAIN...SOME OF THESE
STORMS COULD BECOME STRONG TO SEVERE...WITH HIGH WINDS AND HEAVY RAIN
BEING THE MAIN THREATS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON AND OFF THROUGH THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE ALREADY BEEN
ACTIVATED.

SCHAUB

In the hours before

Special weather statement, May 30, 7:57 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
757 PM CDT SUN MAY 30 2004

ALZ001>010-016-TNZ076-096-097-310600-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
757 PM CDT SUN MAY 30 2004

...SEVERE WEATHER IS POSSIBLE TONIGHT ACROSS NORTHERN ALABAMA AND
PARTS OF SOUTHERN MIDDLE TENNESSEE...

AT 7 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED ALONG
A COLD FRONT FROM EASTERN ILLINOIS...SOUTHWARD THROUGH EASTERN
ARKANSAS. THE CURRENT RATE OF SPEED OF THE LINE SUGGESTS THAT THE
THUNDERSTORMS COULD REACH FAR NORTHWEST ALABAMA AROUND 11 PM TONIGHT.
FROM THERE...THE LINE IS EXPECTED TO MOVE ACROSS THE AREA DURING THE
OVERNIGHT HOURS...WITH RAIN ENDING IN THE EAST BY MID MORNING ON
MEMORIAL DAY. THUNDERSTORMS IN THE LINE WILL HAVE SEVERE POTENTIAL...
WITH DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
REGARDING THIS POTENTIAL SEVERE WEATHER EVENT. PERSONS PLANNING
HOLIDAY TRAVEL SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECASTS.

WRS
Special weather statement, May 30, 11:20 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CDT SUN MAY 30 2004

ALZ001-002-310450-
COLBERT-LAUDERDALE-
1120 PM CDT SUN MAY 30 2004

...SIGNIFICANT WEATHER ALERT FOR SEVERE THUNDERSTORMS APPROACHING
NORTHWEST ALABAMA...

AT 11:20 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
MOVING EASTWARD ACROSS NORTHERN MISSISSIPPI AT MORE THAN 50 MPH.
THESE THUNDERSTORMS CONTAIN STRONG DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.

AT THIS RATE...THESE STORMS WILL CROSS THE MISSISSIPPI ALABAMA STATE
LINE BY 11:45 PM. PERSONS ACROSS NORTHWEST ALABAMA...ESPECIALLY
LAUDERDALE AND COLBERT COUNTIES...SHOULD PLAN TO TAKE COVER AS
THESE STORMS APPROACH. AVOID ELECTRICAL EQUIPMENT AND TELEPHONES...
AND STAY AWAY FROM WINDOWS.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:46 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale34 min
May 31, 12:01 AM CDTSevere Thunderstorm WarningHUNFranklin29 min
May 31, 12:02 AM CDTTornado WarningHUNLauderdale28 min
May 31, 12:06 AM CDTTornado WarningHUNColbert, Franklin24 min
May 31, 12:36 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone44 min
May 31, 12:50 AM CDTTornado WarningHUNLimestone, Morgan25 min
May 31, 12:53 AM CDTSevere Thunderstorm WarningHUNMadison37 min
May 31, 1:30 AM CDTSevere Thunderstorm WarningHUNJackson45 min
May 31, 1:50 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall40 min

Nearby

Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.